Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 92, NWS Paducah, KY

July 18, 2001Williamson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jul 18, 2001, 2:44 PM CDT for Williamson County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 2:44 PM CDT (19:44 UTC)
Expired
Jul 18, 2001, 3:30 PM CDT
In force
46 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Williamson County, IL

The radar

The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:00 PM CDTThunderstorm Wind 52 EJohnston City, ILNumerous trees were blown down, some of which were up to 2 feet in diameter. Winds were estimated up to 65 MPH. The worst damage occurred east of Interstate 57. In Marion, police reported trees down in several locations. Several trees and power lines were blow

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 1:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3296 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS53 KPAH 181944
SVRPAH
ILC199-182030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 330 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JOHNSTON CITY...MOVING SOUTHEAST AT 20
  MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  PITTSBURG
  MARION
  JOHNSTON CITY
  HURST
  HERRIN
  ENERGY
  CRAINVILLE
  CARTERVILLE
  CAMBRIA

STRONG WIND AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3785 8875 3786 8915 3762 8915 3762 8873

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001

PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.

MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.

LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.

GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.

.PAH...NONE.
DH

In the hours before

Special weather statement, Jul 18, 11:36 AM CDT, 3 hours 8 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-181900-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1136 AM CDT WED JUL 18 2001

THIS OUTLOOK IS VALID UNTIL 600 AM THURSDAY AND INCLUDES SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN
KENTUCKY.

THERE IS A SLIGHT RISK THUNDERSTORMS WILL REACH SEVERE LIMITS ACROSS
THE QUAD STATE LATE TODAY AND TONIGHT. THUNDERSTORM CHANCES WILL
BEGIN AS EARLY AS THIS AFTERNOON FOR SOUTHERN ILLINOIS...SOUTHWEST
INDIANA...AND NORTHWEST KENTUCKY...AND SPREAD SOUTH ACROSS THE ENTIRE
REGION TONIGHT.

ENTRENCHED OVER THE LOWER OHIO VALLEY IS A WARM AND SOUPY AIR MASS.
AN UPPER LEVEL DISTURBANCE WILL TOP THE CENTRAL U.S. RIDGE LATER
TODAY...AND SLIDE SOUTHEAST INTO THE MID MISSISSIPPI VALLEY THIS
EVENING AND OVERNIGHT. IT WILL TRIGGER THUNDERSTORMS THAT WILL
REMAIN ACTIVATED AS THEY ENCOUNTER THE WARM AND UNSTABLE AIR MASS
IN OUR AREA. WARM TEMPERATURES ALOFT...HIGH INSTABILITY...AND
GENERALLY UNIDIRECTIONAL WINDS WILL MAKE THE PRIMARY SEVERE
THREAT...IF SEVERE WEATHER OCCURS...WIND DAMAGING STORMS.

STORM MOVEMENT WILL BE GENERALLY SOUTHEAST 15 TO 20 MPH.
HOWEVER STORMS MAY REDEVELOP...OR BACKBUILD...TO THE NORTH AND
WEST...WHICH COULD RESULT IN REPEAT STORMS OVER THE SAME AREAS. THIS
COMBINED WITH THE HIGH MOISTURE CONTENT MAKES LOCALLY HEAVY RAINS
ALSO A POSSIBLE THREAT.

SPOTTERS ARE ADVISED TO REMAIN IN ALERT STATUS IN CASE THEIR
ACTIVATION IS REQUESTED.

DH
Special weather statement, Jul 18, 1:27 PM CDT, 1 hour 17 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
110>112-114-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH #574 IN EFFECT FOR MOST OF THE QUAD
STATE REGION UNTIL 600 PM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE QUAD
STATE REGION UNTIL 600 PM.  THE ONLY COUNTIES NOT INCLUDED IN THIS
WATCH ARE CARTER, BUTLER AND RIPLEY COUNTIES OF SOUTHEAST MISSOURI.

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE WARM... MOIST UNSTABLE
AIRMASS OVER THE REGION.  THESE STORMS WILL MOVE SOUTHEAST AT 15 TO
20 MPH AND MAY BE ACCOMPANIED BY LARGE HAIL IN EXCESS OF 3/4 INCH
IN DIAMETER AND STRONG DAMAGING WIND OF GREATER THAN 60 MPH.  ALSO
ASSOCIATED WITH THESE STORMS WILL BE DANGEROUS LIGHTNING AND THE
THE POSSIBILITY THAT THE STORMS MAY REDEVELOP...OR BACK-BUILD...
TO THE NORTH AND WEST...WHICH COULD RESULT IN REPEAT STORMS OVER THE
SAME AREAS. THIS COMBINED WITH THE HIGH MOISTURE CONTENT MAKES
LOCALLY HEAVY RAINS ALSO A POSSIBLE THREAT.

SPOTTERS ARE ADVISED TO REMAIN IN ALERT STATUS IN CASE THEIR
ACTIVATION IS REQUESTED.

IF LIGHTNING IS OCCURRIN(G AND A STURDY SHELTER IS NOT AVAILABLE...GET
INSIDE A HARD TOP AUTOMOBILE AND KEEP WINDOWS UP.
Local storm report, Jul 18, 2:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
240 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    ZEIGLER                   IL   WIND DAMAGE
07/18/01   FRANKLIN                       TWO TREES REPORTED DOWN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 1:48 PM CDTSevere Thunderstorm WarningPAHPerry42 min
Jul 18, 2:29 PM CDTSevere Thunderstorm WarningPAHFranklin46 min
Jul 18, 3:00 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline45 min
Jul 18, 3:20 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin40 min
Jul 18, 4:21 PM CDTSevere Thunderstorm WarningPAHAlexander39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.